Share Your Bruise Photo


#1

I know this may be a bit crazy for some, but I thought putting it out there may make some feel a bit less uncomfortable and also would allow us all to learn how to avoid bruises due to shots.

As some of you know, I got off the pump for a few days. The exercise went fairly well, but a couple of days ago I noticed this sizable bruise on the left side of my belly. Talking with my wife, she commented that she noticed that I was holding my belly while I was putting in the needle and then, while the needle was in, letting go of the belly. Possibly the needle moved inside, while I was delivering the insulin, causing the bruise.

Anyway… there’s my bruise story and my photo:


#2

This is the right Side of my Belly where i use Lantus

and, this is the left where i use Novolog

#3

lovely bruise. I wish I had a picture of one of them I had, but it was several years ago and I haven’t had one that bad since then. I have a habit of always shooting up on my left side and I had one the pretty much went from belly button over to side on the left side. I realized really quick that I was injection to much on that side. Right now all of my bruises have healed up for the time being, but I am sure in a few days I will have another one.


#4

No pics to share, but I imagine we’ve all had some good ones. I always wonder what will happen if I happen to inject inside the blood vessel rather than just passing the needle right through the other side of it.

As for wiggling the needle around, that has not been a problem for me wrt bruising. I have accidentally bent needles pretty badly without bruising. I’m amazed at how thin they make the newer pen needles.


#5

Precisely why it blows me away that I got that HUGE bruise. It was a pen needle, one of those tiny ones.


#6

Who knows? They take blood for tests with a needle that is enormous in comparison, and it usually does not bleed at all. I tjust doesn’t seem fair. Maybe the small vessels we hit in our stomachs get ripped apart by the needle, or maybe the walls are just too thin to reseal.

Still, I’d rather have the bruise than the surface bleeder. There’s nothing like walking around with a big blood spot on your shirt to get you funny looks…


#7

I was just thinking about the time I had a blood spot on my white shirt and noticed someone looking. It wasn’t that big and I wonder now if that person was recognising a familiar situation. Blood brethren!

I take fish oil and 81 mgs of aspirin a day and have wondered if the blood thinning effects (as well as reusing a needle here and there) might cause the bruises.


#8

PS…Manny, I wonder how many women will willingly permanently record and share photos of their bellies!


#9

That is a terrible bruise Manny. I can’t help asking if you have had some blood work done, specificaly a breakdown of your cholesterol and triglycerides and bleeding and clotting time? The reason I ask is that when we first started checking me out, my doctor ran all those tests on me. He did the breakdown and found I have a bleeding and inflammation problem. He put me on some supplements as well as medication and told me we would check again in 6 months. In the beginning, for the first several months I would bleed and bruise big time with each shot. Now I bleed occasionally and bruise only small amounts. It has been four months on the supplements.
Now my son ( a type 1) has been telling me about the big bruises he has been getting and how he bleeds for a while each time he gets any break in his skin. I asked him to make an appointment with his doctor and get some of these tests run to see if he is having the same problems. If he has anything that can be fixed, I want it fixed early.
I don’t mean to scare you or tell you there is a problem. I just mean that talking to your doctor (even though he is new) might be able to give you an insight about that big bruise.


#10

Thanks for asking, Saundra!

I am waiting for my results any day now. I know for a fact that my A1C will not come back as good as it was the last time (6.4). In no small part due to the stress tied to our move across the country I have seen my BG average go up. However, I am unsure about the lipid values… I will let you know as soon as I get the numbers.


#11

Manny,

I bruise a lot worse than that, though I don’t have one right now as I’ve been doing the extremely low carb thing for the past 6 weeks and using very little insulin.

But when I get them, they can be almost black and huge. I think it’s because there are fairly large blood vessels in that part of the body.

I stopped injecting into my tummy because of the bruising. Using my upper thigh results in much less bruising and when I do bruise the bruises are smaller. It might help to be female, though. I’m not sure most men have much thigh fat.


#12

Not me. I still have lots of weight to lose, but none of it is going to come from my legs. I have to pinch up even to use a 5mm needle on my legs.


#13

OUCH! I just started getting bruises…and actually something scary happened to me the other day…the place where I injected my insulin swelled up and it look like an air bubble. Is this normal? It was killing me all day but it finally went away. ALSO this is totally off topic but when I inject in the right side of my tummy the insulin doesn’t go in …I have a hard time pushing the button on the pen for it to squirt the insulin ( IT jams) and then when I think the insulin went in it just shoots right out of the pen when i take the needle out of my stomach…( SO it didn’t go in) I hold it for a good 10 sec. BUTTT when I inject on the left or middle parts of my stomach it goes right in…I always inject on my right side but for some reason it doesn’t take the insulin. I know I should be switching the injection spots but for some ODD reason I go to my right side…


#14

Hi Manny!
This topic just reminded me of when I was a kid and first diagnosed (37 years ago). I was in the hospital for three weeks when I was diagnosed. The nurses were trying to teach me to take my shots on my own. They would come in ask me where I was planning to inject. Of course, they warned me about changing the sights but I always favored my legs.

One of the nurses tried to scare me into changing the sights. She told me my legs would fall off if I continued to favor my legs for the injection sites. Well, I was a kid. Somehow, subconsciously, I would never use my legs for the sights after this incident and this continued until I was in my thirties. It took me that long to face up to the fear of injecting in the right area of my legs because I had forgotten how to!

I guess the arms were easier for me to deal with. I did have a boyfriend that was type 1 and he showed me a trick with injecting in the arm. He would prop his arm (while standing up) against a door way and it would plump the area up and then he would inject. I didn’t seem to bruise any more after that arm trick.

I still do favor spots. I think it may be due to laziness. The stomach area is another story. I did use the pen at one time but had problems with leakage. After reading some posts here, I find that my pen may have been defective and maybe I’ll give it another try in the near future.

I don’t know if you take vitamins but I take at least 1000 mg of vitamin C. I don’t bruise any more. Thanks for bringing this topic up. It will help a lot of us.


#15

Wasit like a lump. I get lumps if I inject into the same place all the time.

I get some really bad bruises. But I also find sometimes it hurts to inject.


#16

Ha, no worries, when you give large doses with a short needle that “air bubble” looking thing can happen. If you are pinching the skin, lossen the grip a bit. If you noticed it goes away pretty quickly but can leave a bruise.


#17

When I was on injections that happened to me occasionally. It would be very painful but if I rubbed it for a while it would go down. My Endo told me it is just a mild reaction and not to worry… Still hurts though… One more reason I don’t miss injections!